I was diagnosed with type 1 diabetes in April after getting a cortisone shot. the day after i got the shot i started to be extremely thirsty and have to pee all the time. if i was watching an hour long show i would have to go to the bathroom every commercial break. about two weeks later i went to my doctor where he told me i have diabetes and sent me to the hospital. (blood sugar was in the 500s at the hospital) Some hospital personal told me it might be temporary becasue of the cortisone shot and the sudden onset of symptoms. recently i haven't needed any insulin and my blood sugar has been completely normal (normal for a person without diabetes). Today it went down to 56 at one point. Is it possible for my diabetes to be temporary?
Steroid injections can result in hyperglycemia and long term use of steroids for treatment of chronic conditions can predispose to diabetes mellitus.
In your case, if the effect of the steroids have weared off and the blood sugars have normalized , your current status can be determined by undergoing tests including fasting blood sugars, glucose tolerance tests and HBA1C.
If serial testing with the above modalities - provide normal results, then it is probable that you do not have diabetes and the hyperglycemia, could be due to steroid induced glucose intolerance, which in most probability would be short lived, once the steroid treatment is stopped.
You might consult with your treating doctor or a endocrinologist for any further advice and proper testing.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Diabetes , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.